THE INFILTRATION of a combined penicillin, lidocaine, and methylprednisolone suspension into the tonsillar fossae after tonsillectomy has been employed to relieve postoperative pain and infection.1,2 The procedure has been used successfully in several thousand patients with no apparent significant complications.
This communication describes the occurrence of permanent visual loss in a 6½-year-old boy following an uncomplicated tonsillectomy with infiltration of a suspension of penicillin, lidocaine, and methylprednisolone into the tonsillar fossa after each tonsil was removed. The possible but unproved relationship is discussed.
Report of a Case
A 6½-year-old boy with a long history of sore throats and severe earaches was admitted to a private hospital in Denver, Colorado, for a tonsillectomy, adenoidectomy, and myringotomy. The patient had received intramuscular penicillin for three weeks before hospitalization.There was no history of visual difficulties, allergies, or bleeding tendencies. Left myringotomy had been performed two months earlier. Preoperative physical examination was
Ellis PP. Visual Loss Following Tonsillectomy: Possible Association With Injections in Tonsillar Fossae. Arch Otolaryngol. 1968;87(4):436–438. doi:10.1001/archotol.1968.00760060438020
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: